Hail, Patrick
- When
- August 22, 1:45 PM EST
- Where
- Patrick County, Stuart
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.630, -80.280
The public reported penny-sized hail.
A very weak upper trough persisted across the region on the east side of a strong subtropical ridge that continued to expand through the central and southeastern states. A very weak diffuse cold front lingered through the region, but was rapidly washing out.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A very weak upper trough persisted across the region on the east side of a strong subtropical ridge that continued to expand through the central and southeastern states. A very weak diffuse cold front lingered through the region, but was rapidly washing out. The air mass across the region had become increasingly moist and unstable. While atmospheric dynamics were weak, sufficient lift, moisture, and instability were present for scattered pop-up pulse thunderstorms to develop across the region, especially Southside Virginia and north central North Carolina. A few of these became severe producing damaging wind gusts in North Carolina. While none of the thunderstorms on the Virginia side were severe, one in Patrick county produced penny-sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 22, 12:23 PM EST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 123 PM EDT THU AUG 22 2013 .SYNOPSIS... AN UPPER LOW OVER MARYLAND WILL TRACK EAST TODAY. A COLD FRONT WILL APPROACH THE REGION ON THURSDAY...AND CROSS INTO...THEN THROUGH THE AREA FRIDAY. DRIER AND COOLER HIGH PRESSURE WILL SETTLE OVER THE REGION FOR THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1236 PM EDT THURSDAY... THE TAIL-END OF A SHORT WAVE CENTERED OVER NORTH-CENTRAL VIRGINIA GENERATED SOME ISOLATED SHOWERS OVER SOUTHEAST WEST VIRGINIA THIS MORNING. WITH AMPLE MOISTURE AND DIFFERENTIAL HEATING...THESE SHOWERS HAVE EXPANDED IN AREAL COVERAGE BUT ARE STILL SCATTERED ACROSS THE GREENBRIER VALLEY AND THE SOUTHERN PULASKI/NORTHERN WYTHE COUNTIES. THESE SHOWERS ARE SURVIVING IN DEEP NORTHWEST FLOW AS THEY HEAD TOWARD THE BLUE RIDGE. INCREASE AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE EAST OF THE BLUE RIDGE THIS AFTERNOON WITH BETTER HEATING AND LOW LEVEL WINDS BACKING TO THE SOUTHWEST. MODELS VIEWED THIS MORNING ARE NOT TO IMPRESSED WITH AFTERNOON CONVECTION BEING MORE THAN SCATTERED. ABUNDANT SUNSHINE/MOISTURE AND MODEST INSTABILITIES IN THE VICINITY OF THE LEE TROUGH...THE PIEDMONT WILL NEED TO BE WATCH FOR SOME STRONG STORMS WITH HEAVY RAIN. KFCX RADAR ESTIMATING MORNING SHOWERS IN THE WEST DROPPED A QUARTER INCH WITH ISOLATED HALF INCH IN SPOTS. STRONGER STORMS THIS AFTERNOON MAY DROP AN INCH OR TWO THIS AFTERNOON. AS OF 635 AM EDT THURSDAY...LARGE MESOSCALE CONVECTIVE COMPLEX WAS OVER NEBRASKA AND IOWA EARLY THIS MORNING. MODELS BRING THIS FEATURE SOUTHEAST TODAY AND TONIGHT AND BY EARLY FRIDAY MORNING HAVE PRECIPITATION MOVING BACK INTO THE WESTERN COUNTY WARNING AREA. DON'T KNOW HOW INTENSE ANY THUNDERSTORMS WILL BE THIS FAR OUT IN TIME BUT HAVE INCREASED PROBABILITY OF PRECIPITATION IN THE NORTHWEST AND REMOVED IN THE SOUTHEAST FOR LATE TONIGHT. ENOUGH SUN TODAY TO USE WARMER GUIDANCE AS A BASIS FOR MAXIMUM TEMPERATURES. LITTLE CHANGE IN AIR MASS OVERNIGHT. AGAIN USED THE WARMER NUMBERS...MAINLY THE MAV...FOR LOWS. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... AS OF 400 AM EDT THURSDAY... SURFACE COLD FRONT ASSOCIATED WITH THE UPPER TROUGH WILL MOVE SOUTHEAST FRIDAY AND PUSH INTO THE CAROLINAS BY FRIDAY NIGHT. HIGH PRESSURE WILL TRAVEL FROM THE GREAT LAKES ACROSS NEW ENGLAND ON FRIDAY NIGHT THROUGH SATURDAY NIGHT...EVENTUALLY WEDGING SOUTHWARD ALONG THE EASTERN FACE OF THE APPALACHIANS. THE HIGH CENTER WILL SLIDE OFF THE NEW ENGLAND COAST ON SUNDAY...ALLOWING WINDS TO BECOME MORE SOUTHERLY ACROSS OUR AREA. PLACED THE HIGHEST POPS FRIDAY IN THE WEST AS SHOWN ON GFS...ECMWF AND NAM. PLAYED HIGH TEMPERATURES FRIDAY CLOSE TO THE COOLER MET MOS WITH READINGS FROM THE MID 70S IN THE MOUNTAINS TO THE MID 80S IN THE PIEDMONT WITH CLOUDS AND CONVECTION. DRIER AIR ADVANCES SOUTH ACROSS THE AREA FRIDAY NIGHT...WITH LOWS FROM MID 50S IN THE NORTHWEST TO THE MID 60S IN THE SOUTHEAST. NICE SATURDAY ANTICIPATED WITH SUNSHINE AND COOLER THAN NORMAL HIGH TEMPERATURES. WENT WITH THE ADJMAVBC FOR HIGHS WITH READINGS FROM THE LOWER 70S IN THE MOUNTAINS TO THE LOWER 80S IN THE PIEDMONT. UNDER MOSTLY CLEAR TO PARTLY CLOUDY SKIES...LOWS SATURDAY WILL BE COOL WITH VALUES FROM THE LOWER 50S IN THE MOUNTAINS TO AROUND 60 DEGREES IN THE SOUTHEAST. TRIMMED BACK POPS ON SUNDAY...AS NOT THAT IMPRESSED WITH RETURN MOISTURE OR COVERAGE OF SHOWERS. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... AS OF 400 PM EDT WEDNESDAY... A STRONG THUNDERSTORM COMPLEX MAY RIDE AROUND THE UPPER RIDGE ON MONDAY OR TUESDAY...PASSING FROM THE GREAT LAKES INTO THE MID ATLANTIC AREA. THE ECMWF FORECAST MODEL IS FASTER WITH THE ARRIVAL OF THIS SYSTEM...BRINGING IT IN ON MONDAY NIGHT...WHILE THE GFS MODEL IS SLOWER AND WEAKER...BRINGING THE SYSTEM ACROSS POSSIBLY LATE TUESDAY. STILL PLENTY OF TIME TO KEEP ON EYE ON HOW THIS SYSTEM DEVELOPS. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... AS OF 120 PM EDT THURSDAY... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WERE MOVING EAST INTO SOUTHEAST WEST VIRGINIA AND THE NEW RIVER VALLEY EARLY THIS AFTERNOON. THESE SHOWERS ARE SURVIVING DEEP NORTHWEST FLOW AND WILL TRACK EAST OF THE BLUE RIDGE THIS AFTERNOON. ABUNDANT HEATING AND MODEST INSTABILITIES MAY PRODUCE STRONG STORMS ACROSS THE PIEDMONT AND IN THE VICINITY OF A LEE TROUGH. MORNING MODELS NOT TO IMPRESSED WITH STORMS BUT WITH WINDS BACKING...THIS AREA BARES WATCHING THROUGH THIS AFTERNOON. A BROADER LONGWAVE TROUGH AND ASSOCIATED COLD FRONT WILL PROGRESS ACROSS THE EASTERN U.S. THURSDAY NIGHT INTO FRIDAY. LOOK FOR A RETURN OF ORGANIZED SHOWERS AND STORMS IN ADVANCE...DURING...AND IMMEDIATELY BEHIND ITS PASSAGE. SUB-VFR CONDITIONS WILL ACCOMPANY THE HEAVIER SHRA/TSRA. EXPECT THE CHANCE OF PRECIPITATION TO REACH KBLF AND KLWB AFTER 09Z/5AM. DRIER HIGH PRESSURE BUILDS IN TO THE AREA FOR THE WEEKEND. OTHER THAN SOME LATE NIGHT AND EARLY MORNING MOUNTAIN AND RIVER VALLEY FOG...VFR CONDITIONS ARE EXPECTED INTO MONDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/RCS SHORT TERM...KK LONG TERM...NF AVIATION...RCS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 915 AM EDT THU AUG 22 2013 NCZ001>005-018>020-VAZ015>017-032-033-043-044-231315- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-WATAUGA-WILKES-YADKIN- GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA- 915 AM EDT THU AUG 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY...THERE IS A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN. SATURDAY THROUGH TUESDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ006-VAZ007-009>014-018>020-022>024-034-035-045>047-058-059- WVZ042>045-231315- CASWELL-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- 915 AM EDT THU AUG 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY...THERE IS A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN. SATURDAY THROUGH TUESDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RCS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT THU AUG 22 2013
WVZ045-221900-
GREENBRIER WV-
225 PM EDT THU AUG 22 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHWESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 300 PM EDT
* AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A THUNDERSTORM WITH HEAVY RAIN NEAR BINGHAM...MOVING TO
THE SOUTHEAST AT 20 MPH.
* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
RUPERT...
ASBURY...
RAINELLE...
BINGHAM...
AND ANJEAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3808 8070 3792 8039 3774 8062 3787 8078
3787 8076 3795 8081 3798 8077 3802 8080
3803 8083 3806 8080 3805 8086 3806 8086
3810 8083
TIME...MOT...LOC 1822Z 309DEG 18KT 3802 8080
MBSThe Roanoke radar (KFCX), 44 km away, was scanning. The volume nearest the first event began at 18:43 UTC.
1 hail. Local standard time, as filed.
The public reported penny-sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475383.